Topamax and Respiratory Problems?????

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

missvirginiagirl
Regular Member


Date Joined Jul 2008
Total Posts : 39
   Posted 1/18/2009 7:40 PM (GMT -6)   
Hello all,

I posted a few days ago about switching to zonegran, but I had a bad reaction to it (perhaps because it is a sulfa drug?!?!?!), so my insurance is now approving for me to go back to Topamax. I do have a question about Topamax. I have been noticing the last few weeks or so that I feel like I cannot take a deep breath, I can breathe, but I just feel like I cannot take a full deep breath. I even bought a pulse-oxometer so I could measure my blood oxygen level. My level is always 99% or 98%, so I know I am getting enough air, but I just don't feel like I get a deep breath. I also went to see my allergist and he did some kind of oxygen/breathing test and I came out way above average (as a side note, I do not have a history of asthma or respiratory problems). I went off the Topamax a couple days to switch to zonegran, and since I had the bad reaction to zonegran went back to Topamax. I noticed that while I was off the Topamax I could take deep breaths. Since I have been back on it I am again having the sensation of not being able to take a full deep breath again. Has anyone else experienced this while on Topamax? Does anyone know why this happens? I am very perplexed because all the lung tests are coming back normal but I am definitely not breathing like I used to. I have only been on the Topamax a short time so I am wondering if this is something that will go away over time. Any input would be much appreciated. Thanks so much!
-Sigmoid Resection due to sigmoidocele 3/07
-Total Colectomy due to colonic inertia 2/08
-Began having severe migraine headaches 9/08
-Sacral nerve stimulator (Interstim) implantation due to severe urinary retention caused by nerves to my bladder being damaged during total colectomy 1/09


LdyJane
Veteran Member


Date Joined Jun 2008
Total Posts : 903
   Posted 1/18/2009 8:35 PM (GMT -6)   
Missvirginia, I'm sorry to say that I have had respiratory reactions to topamax; actually, mine were quite severe. At the time, the med was new (2001), not approved for migraine and the respiratory side effects weren't well known (well, maybe by the drug company), so no one knew about it. It got pretty bad and my neuro did some additional research and found out about the breathing stuff. Needless to say, I had to quit. I was told to consider it as an allergy and not to take it again.

Your pulmonary function tests will come back as normal, or just slightly lowered, but the reaction is very real, the inability to take in a full deep breath is very real and it will continue. The topamax reaction seems to have the effect of stiffening the diaphragm, which makes it hard to get in air. If you remember the PFT's, you're blowing out air as hard and as long as you can...your lung tissue is fine and still fully elastic (under normal conditions), which is why your PFT's are normal. The PFT's do not test the diaphragm.

I am on zonegran now, started it about a year ago and I had a bit of a problem at first, but it subsided; I'm sorry to hear that you can't take it.

tysmyboo
Veteran Member


Date Joined Dec 2004
Total Posts : 921
   Posted 1/19/2009 12:36 AM (GMT -6)   
Im sorry you have had so many problems with the Topamax. I took it at very high doses for years (400mg daily) and had some side effects. Respiratory problems were not one of them though. Have you SLOWLY ramped up to your current dosage!? I found that was a HUGE factor in whether I had bad side effects or not, as well as consistently taking my meds. (I used to have a problem remembering to take them each day until I started setting my cell phone alarm!)
 
Sara-Migraine/Headache Forum Moderator
 
Thanks for Visiting HealingWell.com, Please Donate
 
 
 
Picture:
 
ER Treatment Form

ZiggyStardust
New Member


Date Joined Apr 2009
Total Posts : 1
   Posted 4/21/2009 10:19 PM (GMT -6)   
Oh my. I'm having the same problem.  I thought I was losing my mind.  I just started the Topamax once a day at night for migraines.  It is working fabulously. BUT over the past few weeks I've noticed I'm having the sensation that I can't seem to take a deep breath.  And I'm almost afraid to go to sleep at night for fear that I might stop breathing. Does this go away? The treatment is very effective for my migraines and I would hate to stop taking it altogether.  Also I'm GAINING some weight from this drug. Isn't that unusual?

SmurfyShadow
Veteran Member


Date Joined Dec 2008
Total Posts : 2386
   Posted 4/25/2009 12:58 AM (GMT -6)   
loss of appetite, nausea, and diarrhea, some people may have memory recall issues, weight loss, tatste change, fatigue, numbness, tingling are reports of clinical trials for topamax that I had! Yep, I did the double blind study for it. Usually they will go away within a few months. If they continue to be bothersome, contact ya doctor. Also make sure you are getting the right medication. It is a known common issue of the pharmacies screwing up and diong toprol-xl (extended release) instead of topamax.
 
Smurfy Shadow
 
DX: Wegener's Disease, Migraines, Diabetese Type II, PCOS, Lactose Intolerant, Benign Heart Murmer, Depression, Asthma, Asperger's Syndrome, Necrotizing Gramultous Inflamation in eye, A.D.D., Acid Reflux
 
Medications:  Prednisone, Tri Nessa, Percocet, Metformin, Prilosec, Protonix, Zantac, Advair, Cingulair, Albuterol, Calcium + Vitamin D


krishsti
New Member


Date Joined Apr 2009
Total Posts : 1
   Posted 4/29/2009 8:13 PM (GMT -6)   

Wow.......Thank goodness I am not the only one, yes I am having the same breathing problems....I thought it could be due to allergies, but not sure.  It can be scary.  I have been on topomax for about 2 months now I am up too 100mg a day for migraines, and it is working great!....but the breathing problems have been really scary for me. It almost seems like an anxiety  attack coming on or something.  I sure hope it goes away after I am use to this medication.  I have another doc. appoinment Friday, I will ask the doctor.  Good luck! blush    

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, August 31, 2014 1:12 AM (GMT -6)
There are a total of 2,205,458 posts in 245,476 threads.
View Active Threads


Who's Online
This forum has 155342 registered members. Please welcome our newest member, Bellaxox.
238 Guest(s), 6 Registered Member(s) are currently online.  Details
Hoang tham, Tbrown2, cilly, embersglow1, Garden Peace, BV


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer